Now Reading
Here’s What You Can do to Control Weight Gain Caused by Medication

Here’s What You Can do to Control Weight Gain Caused by Medication

weight gain

People diagnosed with diseases such as crohn’s, rheumatoid arthritis (RA), depression and in order to reduce their symptoms people taking powerful antidepressants which often leads to weight gain.

Medications that are causing weight gain

Following are the most potential drugs that can contribute to weight gain when you are on medication. These include:

Selective serotonin reuptake inhibitors (SSRIs), serotonin-norepinephrine reuptake inhibitors (SNRIs), tricyclic antidepressants (TCAs), Corticosteroids, drugs to treat bipolar disorder and schizophrenia are the common medications that cause weight gain.

What are the steps to control weight gain caused by medication?

  • Make Conscious choices about sodium:

You have to reduce sodium content in your food in order to lose weight. Following are the foods that are often packed with sodium. These include

  • Fast foods
  • Processed foods
  • Canned foods

People should be aware of hyponatremia, a condition you get when you have low sodium levels in your blood. Chances of getting hyponatremia is high especially when you are taking antidepressants.

Seizure, dizziness, cramps, nausea, confusion, and lethargy are the common signs of hyponatremia.

  • Increase Potassium in your diet:

If you are looking to control weight gain caused by medications. As potassium take away sodium from your body, you need to increase potassium in your diet. Following are the other health benefits of potassium rich-diet. These include

  • Osteoporosis prevention
  • Reduced blood pressure
  • Protection against stroke

Beets, bananas, potatoes, sweet potatoes, edamame, avocados, black beans, coconut water, and spinach are the potassium-rich foods.

  • Discuss your options with your doctor

If you want to implement any changes to your medication or to your diet in order to lose weight, take advice from your doctor. Because those changes should not affect your present condition. Your doctor may suggest you any substitute drugs that can help you to control weight gain and the chances of gaining weight is less if you take bupropion (wellbutrin) antidepressant medication.

See Also
Electrolysis

  • Eat small, frequent meals

Specific antidepressant medications can increase your appetite and it will result in eating more. It’s better to plan six small meals in a day rather than having 3 heavy meals throughout the day.

  • Be active

Maintaining full energy throughout the day is good for your health as well as weight loss. You should consult your physician depending on the symptoms you are having currently. Cabrero says that “physical activity is the least thing you can do to improve your overall health such as going to jogging, doing exercises, walking, and light yoga.

  • Try Intermittent Fasting

Intermittent fasting is the best way to control weight gain for the people who are not taking medications and it is recommended by the physicians to the people who have come off medication.

  • Get some quality sleep

If you are taking steroids for any reasons and want to control weight gain caused by medication, you need to sleep for at least 7-8 hours.

Cabrero says that, patients may feel like they can’t sleep when they are taking steroids and staying awake results in increasing your appetite.

What's Your Reaction?
Excited
0
Happy
0
In Love
0
Not Sure
0
Silly
0
View Comments (0)

Leave a Reply

Your email address will not be published.

Scroll To Top